DAYTON, Ohio (AP) – A doctor in southwest Ohio says her hospital has been treating as many as two children a week for accidental exposure to suspected opioids.
Dr. Kelly Liker, a pediatrician at Dayton Children’s Hospital, says it’s often unclear how the children with overdose symptoms are being exposed to heroin or fentanyl.
Two children have died of opioid poisoning in Dayton’s Montgomery County this year, including a 13-month-old girl in May
A county children’s services official says children with overdose symptoms have responded to treatment with naloxone, the opioid reversal drug. But it’s not always clear what they’ve been exposed to because hospital blood tests can’t show whether it’s the synthetic opioid fentanyl or one of its analogues. Small amounts of fentanyl can trigger an overdose.
(Copyright 2017 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.